Use of Paracetamol may double asthma risk in teens
Washington: A new study has suggested that even monthly use of the drug acetaminophen may more than double risk of asthma in adolescents compared to those who use none at all.
Acetaminophen or Paracetamol is a widely used over-the-counter analgesic (pain reliever) and antipyretic (fever reducer).
"This study has identified that the reported use of acetaminophen in 13- and 14 year old adolescent children was associated with an exposure-dependent increased risk of asthma symptoms," said study first author Richard Beasley, M.D., professor of medicine, at the Medical Research Institute of New Zealand on behalf of the International Study of Asthma and Allergies in Childhood (ISAAC).
As part of the ISAAC program, two written questionnaires and one video questionnaire were administered to more than 300,000 13- and 14 year old children in 113 centers throughout 50 countries, asking them to quantify their use of acetaminophen (none, "medium"— at least once in the last year, or "high"— at least once in the last month) and their asthma, eczema and allergy symptoms.
There was a significant association between acetaminophen use and risk of asthma and eczema. For medium users the risk of asthma 43 percent higher than non-users; high users had 2.51 times the risk of non-users. Similarly, the risk of rhinoconjunctivitis (allergic nasal congestion) was 38 percent higher for medium users and 2.39 times as great for high users compared to non-users. For eczema, the relative risks were 31 percent and 99 percent respectively.
The research results will be published online on the American Thoracic Society`s Web site ahead of the print edition of the American Journal of Respiratory and Critical Care Medicine.
First Published: Saturday, August 14, 2010, 00:00
Post your Comments